Debunking email hoaxes and exposing Internet scams since 2003!

Hoax-Slayer Logo Hoax-Slayer Logo

DividerDivider
Home    About    New Articles    RSS Feed    Subscriptions    Contact
DividerDivider
Bookmark and Share









Acetaminophen Recall Warning Emails

Summary:
A number of emails are circulating that warn consumers that certain batches of Acetaminophen 500mg caplets are being recalled because some of the caplets may contain metal fragments that could cause illness or injuries(Full commentary below).



Status:
True

Example:(Submitted. November 2006)
Subject: Acetaminophen recall

I checked, this is true...please send this to everyone!

The U.S. Food and Drug Administration (FDA) is alerting the public to a voluntary recall being conducted by Perrigo Company (Perrigo) of Allegan, Michigan for 383 lots of acetaminophen 500mg caplets manufactured and distributed under various store-brands as a result of small metal fragments found in a small number of these caplets. Approximately 11 million bottles containing varying quantities of acetaminophen 500mg caplets are affected by this recall. For a list of batches affected....

[Full text of message quotes an FDA news release ]




Commentary:
In November 2006 I began receiving submissions regarding warning emails that claim batches of acetaminophen (paracetamol) have been recalled after metal fragments were discovered in some caplets. The warning emails quote from a U.S. Food and Drug Administration (FDA) News Release and other news reports about the recall.

The information in these email warnings is true. The Perrigo Company is conducting a voluntary recall of 383 batches of acetaminophen 500mg caplets. The FDA has published a list of affected batches so that consumers can check any acetaminophen they may already have by locating the container's batch number. They have also published a list of stores that carry store-brands potentially affected by the recall.

The FDA stresses that there has been no reported injuries so far. Nor does it expect the contamination to result in serious injury or illness. According to the FDA News Release:
To date, there have been no illness or injuries received related to this problem and no consumer complaints have been reported to the FDA or to Perrigo. Based on information currently available, the FDA believes the probability of serious adverse health consequences is remote; however if a consumer were to swallow an affected caplet, it could result in minor stomach discomfort and/or possible cuts to the mouth or throat. Consumers should consult their physician if they suspect they've been harmed by use of this product.

Consumers who believe they are in possession of the affected products should discontinue use immediately and call Perrigo's Consumer Affairs Department, 877-546-0454 for further instructions. Any adverse reactions experienced with the use of this product should be reported to Perrigo at the above number and the FDA's MedWatch Program by phone at 800-FDA-1088, by fax at 800-FDA-0178 or on the MedWatch website at www.fda.gov/medwatch.

Email can be a useful method of rapidly spreading information about potential health risks of this nature. However, there are also potential problems with forwarding such emails. Warning emails are likely to continue circulating long after the described risk has been eliminated. They also tend to be continually modified as they circulate and factual content can become mixed with half-truths and misinformation.

In 2000, a warning email advising of a recall of products containing phenylpropanolamine (PPA) began to circulate. The information in the warning message was factual at that time. The message contained a long list of products that contained PPA. Unfortunately, versions of the message continue to circulate several years later, even though manufacturers have almost certainly removed all Phenylpropanolamine from the listed products years ago. Moreover, mutated versions of the message have emerged. One version castigates the Australia government for not following the lead of the FDA by controlling the substance. In fact, measures were taken to limit the availability of products containing PPA in Australia as far back as 1983. Australia's Therapeutic Goods Administration notes that all remaining products containing PPA were withdrawn by July 2001.

Thus it is important to check the status of any recall warning emails before you forward them. The websites of government agencies such as the FDA and Therapeutic Goods Administration will generally publish up-to-date information about product recalls. Forwarding outdated or misleading recall warning emails is counterproductive and will only cause confusion and clutter inboxes.

References:
FDA Informs Public of Nationwide Recall of 500mg Strength Store-Brand Acetaminophen Caplets
Perrigo - voluntary recall
Perrigo Voluntary Product Recall Acetaminophen 500mg Pain Reliever Caplets —Recalled Batches
Perrigo Voluntary Product Recall Customer List - Acetaminophen 500 mg Pain Reliever
Phenylpropanolamine FDA Recall Warning Email
TGA: Phenylpropanolamine


Last updated: 14th November 2006
First published: 14th November 2006

Write-up by Brett M.Christensen